|Title||Case report: paradoxical ventricular septal motion in the setting of primary right ventricular myocardial failure.|
|Publication Type||Journal Article|
|Year of Publication||2009|
|Authors||Maslow A, Schwartz C, Mahmood F, Singh A, Heerdt PM|
|Journal||Can J Anaesth|
|Date Published||2009 Jul|
|Keywords||Echocardiography, Follow-Up Studies, Heart Failure, Heart Septum, Heart Valve Prosthesis Implantation, Hemodynamics, Humans, Hypotension, Male, Middle Aged, Multiple Organ Failure, Systole, Ventricular Dysfunction, Right|
PURPOSE: In this report, a case of right ventricular (RV) failure, hemodynamic instability, and systemic organ failure is described to highlight how paradoxical ventricular systolic septal motion (PVSM), or a rightward systolic displacement of the interventricular septum, may contribute to RV ejection.
CLINICAL FEATURES: Multiple inotropic medications and vasopressors were administered to treat right heart failure and systemic hypotension in a patient following combined aortic and mitral valve replacement. In the early postoperative period, echocardiographic evaluation revealed adequate left ventricular systolic function, akinesis of the RV myocardial tissues, and PVSM. In the presence of PVSM, RV fractional area of contraction was > or =35% despite akinesis of the primary RV myocardial walls. The PVSM appeared to contribute toward RV ejection. As a result, the need for multiple inotropes was re-evaluated, in considering that end-organ dysfunction was the result of systemic hypotension and prolonged vasopressor administration. After discontinuation of phosphodiesterase inhibitors, native vascular tone returned and the need for vasopressors declined. This was followed by recovery of systemic organ function. Echocardiographic re-evaluation two years later, revealed persistent akinesis of the RV myocardial tissues and PVSM, the latter appearing to contribute toward RV ejection.
CONCLUSIONS: This case highlights the importance of left to RV interactions, and how PVSM may mediate these hemodynamic interactions.
|Alternate Journal||Can J Anaesth|